Table of Contents
Belbuca is a prescription medication, used for around-the-clock pain management for people with severe, ongoing pain. Belbuca is a relatively new medication, and the active ingredient is buprenorphine. Belbuca is a powerful medication, and buprenorphine is a narcotic, also known as an opioid. This buccal film is placed on the lining of the cheek. Then, the film dissolves and starts to take effect. Belbuca is usually fully dissolved within about thirty minutes. Belbuca isn’t intended to be prescribed to patients unless they aren’t able to use other medications because they are no longer effective or the side effects aren’t tolerable. The buprenorphine released with the use of the Belbuca film enters the system of the patient in a controlled way. A dose of Belbuca usually lasts for around 12 hours before the next one has to be taken.
Along with being in this pain relief medicine, buprenorphine is used in medications to treat opioid dependence. Buprenorphine can help alleviate withdrawal symptoms in opioid-dependent people and reduce cravings. These features allow buprenorphine to be used as part of addiction treatment programs. Buprenorphine has effects similar to other opioids like hydrocodone and oxycodone because it binds to the same receptors. There are differences, however. Namely, buprenorphine isn’t a full activator of opioid receptor sites like other prescription narcotics are. Instead, it’s a partial activator of the opioid receptor sites in the central nervous system. While buprenorphine can have some of the same pain-relieving effects of other opioids, the effects are milder. For example, someone using Belbuca isn’t likely to experience the powerful, euphoric high they might with other opioids. Even so, there is a potential for misuse with Belbuca and any medication containing buprenorphine. Before someone is prescribed Belbuca, they should let their physician know if they have a history of substance misuse or addiction.
Belbuca, in binding to opioids receptors even partially, can cause central nervous system depression. That central nervous system depression can then cause a fatal overdose in some cases. That’s why it’s important for people to take Belbuca exactly as prescribed. Buprenorphine medications do have a ceiling effect. This means that up to a certain point, even if someone continues using more, they won’t achieve more effects. For example, if someone attempted to get high using Belbuca, they might try to take a large dose. They could experience some mild euphoria, but then eventually taking more wouldn’t increase the desirable effects but could cause a deadly overdose. Some of the risk factors for a Belbuca overdose can include:
- Chewing the film or trying to inject the medication
- Using Belbuca in any way other than what’s prescribed
- Using Belbuca without a prescription
- Using multiple film doses at one time
- Using Belbuca without an existing opioid tolerance
- Using Belbuca only to get high
- Taking Belbuca with another opioid medication or heroin
- Combining Belbuca and other central nervous system depressants like alcohol, benzodiazepines or prescription sleep aids
Speak to an Intake Coordinator now.352.771.2700What to expect when I call?
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700
The signs of a Belbuca overdose are similar to what might be seen with an overdose caused by any other opioid or central nervous system depressant. Some of the possible signs and symptoms of a Belbuca overdose can include:
- Pinpoint pupils
- Slow, shallow or labored breathing
- Blurry vision
- Extreme drowsiness or nodding off
- Bluish tint to lips or fingernails
- Cold, clammy skin
While it’s possible to overdose on Belbuca and the signs of a buprenorphine overdose can be similar to other opioids, there are differences as well. For example, someone who’s overdosed on buprenorphine might not experience convulsions, confusion or sweating, although these are symptoms of other opioid overdoses. Even if just one symptom is noticed, it’s important to seek emergency medical care because not all overdoses are going to look the same.
If someone has overdosed on buprenorphine and they receive emergency medical care in time, they may be given something like naloxone, which can reverse the symptoms of the overdose. If someone has overdosed on buprenorphine and another CNS depressant, such as a benzodiazepine, treatment might focus on treating symptoms rather than only trying to reverse the effects of the drugs. There aren’t antidotes for benzodiazepine overdoses. Overdosing on buprenorphine can lead to brain damage and death, so regardless of the specific scenario if this is suspected, seek medical care right away.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.